Tornadoes · United States · Minnesota · 2016
EF0 tornado, Barry, Minnesota, June 14, 2016
This EF0 tornado ran 0.1 miles across Big Stone County on June 14, 2016, touching down at 5:10 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 14, 2016
- Touchdown
- 5:10 PM CDT (22:10 UTC)
- Lifted
- 5:11 PM CDT (22:11 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Big Stone County
- Touchdown point
- 45.510, -96.640
- Lift-off point
- 45.511, -96.640
- Record number
- 1606141610-01
The damage survey
27 damage points were recorded along this path by NWS ABR, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
- weeds appeared flattened towards the north. distinct path of corn stalks across road.
- 6" diameter post snapped at base... at least 2 posts.
- path across the field clearly visible
- path clearly visible in field
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A strong surface low pressure area and warm front lifting northeast across the region brought many small thunderstorms which produced multiple weak tornadoes. No damage occurred with any of the tornadoes.
A thin rope tornado touched down briefly with no damage reported.
A tornado touched down to the west of Barry for several minutes with no damage reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 19:35 UTC and running to 23:33 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:35 UTC | 23:33 UTC | Tornado Watch | ABR |
| 21:15 UTC | 21:45 UTC | Tornado Warning | ABR |
| 22:25 UTC | 22:46 UTC | Tornado Warning | ABR |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:04 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the tornado touched down at Jun 14, 3:23 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Jun 14, 3:23 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 323 PM CDT TUE JUN 14 2016 .SHORT TERM...(This Evening through Thursday Night) Issued at 322 PM CDT TUE JUN 14 2016 An area of low pressure, centered near KABR this afternoon, will continue to pull north and east. Associated showers and thunderstorms in the wraparound will exit late this afternoon/early this evening. Across northeastern SD and the west central MN counties there is the potential for severe storm development, including non- supercell or low-topped supercell tornadic development through 23z. 0-1km shear is best in those counties at 20 to 25 kts, and it converges with CAPE values of around 1200-1500 J/KG near Ortonville. After the precip exits this evening, some patchy fog may develop along and west of the Missouri River valley and across the Sisseton Hills, including Watertown. Drier conditions are in store for Wednesday. As the upper ridge pops back over the Plains on Wednesday night, sfc temps will respond quickly with highs reaching into the 90s on Thursday. Some ridge riding shortwaves will be possible late Thursday night as the ridge begins to buckle ahead of a PAC- West/Canadian upper low and trough. .LONG TERM...(Friday through Tuesday) Issued at 322 PM CDT TUE JUN 14 2016 Upper level ridging will be in place over the central Plains during the weekend. This will keep warm temperatures in place Friday through Sunday with highs well into the 80s and low 90s. The ridge appears to get flattened a bit Sunday night into Monday with slightly cooler air moving in. As for precipitation, weak ripples in the upper level flow, along with surface boundaries moving through will allow for on and off chances for thunderstorms through much of the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1259 PM CDT TUE JUN 14 2016 MVFR CIGS are affecting a large portion of the area, along with SHRAS. Will continue to see this activity through the afternoon hours, with -TSRA/TSRA developing and possibly affecting KABR and KATY. Look for precipitation to depart later this evening/overnight with VFR conditions taking over. There is some potential for fog across central SD late tonight/early Wednesday morning. Confidence is low at this point, so will examine again at 00Z issuance and may have to insert fog mention. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...Wise LONG TERM...TMT AVIATION...TMT
Hazardous weather outlook, Jun 14, 4:29 AM CDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 429 AM CDT TUE JUN 14 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 429 AM CDT TUE JUN 14 2016 /329 AM MDT TUE JUN 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS AND OCCASIONAL PERIODS OF HEAVY RAIN CAN BE EXPECTED TODAY...MAINLY BETWEEN THE JAMES AND MISSIOURI VALLEYS. MORE DISCRETE...POTENTIALLY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE IN FAR EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA IF A BREAKOUT FROM THE CLOUDS OCCUR...THE MAIN RISK FOR THIS AREA IS HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
In the hours before
Local storm report, Jun 14, 11:35 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1135 AM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM FUNNEL CLOUD 1 SW RELIANCE 43.87N 99.62W
06/14/2016 LYMAN SD PUBLIC
VIA SOCIAL MEDIA. APPROXIMATE TIME AND
LOCATION. .
&&
LUECKLocal storm report, Jun 14, 2:53 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
253 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TORNADO 5 E BRISTOL 45.35N 97.65W
06/14/2016 DAY SD TRAINED SPOTTER
TORNADO REPORTED 6 MILES WEST OF WEBSTER
JUST OFF OF HIGHWAY 12.
&&
SRFLocal storm report, Jun 14, 3:25 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TORNADO 1 S WAUBAY 45.32N 97.31W
06/14/2016 DAY SD TRAINED SPOTTER
TORNADO REPORTED OVER BITTER LAKE
&&
EVENT NUMBER ABR1600259
TMTLocal storm report, Jun 14, 4:20 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
420 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM TORNADO 4 W CORONA 45.33N 96.84W
06/14/2016 GRANT SD STORM CHASER
TORNADO ON STORM CHASER VIDEO STREAM.
&&
SRFLocal storm report, Jun 14, 4:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TORNADO 2 SE WILMOT 45.39N 96.82W
06/14/2016 ROBERTS SD TRAINED SPOTTER
TRAINED SPOTTER REPORTS NO DAMAGE
NOTICEABLE.
&&
RVThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Aberdeen, SD (KABR), 12:00Z
10.2 hours before the tornado, 154 km from the path. June 14, 2016.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -188 J/kg
- Surface CAPE
- 225 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
Aberdeen, SD (KABR), 00:00Z
1.8 hours after it, 154 km from the path. June 15, 2016.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -150 J/kg
- Surface CAPE
- 69 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
The radar
The Aberdeen radar (KABR), 138 km away, was scanning. The volume nearest the touchdown began at 22:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:10 UTC | TORNADO | 5 Se Beardsley | Big Stone, MN | THIN ROPE TORNADO BRIEFLY TOUCHED DOWN AROUND 510 PM. 3 TO 5 MILES SOUTHEAST OF BEARDSLEY. |
| 22:26 UTC | TORNADO | 2 W Barry | Big Stone, MN | SHERIFF REPORTED A TORNADO ON THE GROUND 2 MILES WEST OF BARRY. |
| 22:50 UTC | TORNADO | 4 Nne Barry | Traverse, MN | TORNADO LASTED FOR APPROXIMATELY 30 SECONDS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of June 14, 2016
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 14 | 1:52 PM CDT | EF0 | Pipestone, MN | 3.8 | 20 | |||
| June 14 | 2:22 PM CDT | EF0 | Dickinson, IA | 0.4 | 25 | $1,000 | ||
| June 14 | 2:42 PM CDT | EF0 | Day, SD | 1.7 | 10 | |||
| June 14 | 3:14 PM CDT | EF0 | Day, SD | 2.0 | 10 | |||
| June 14 | 3:34 PM CDT | EF0 | Blue Earth, MN | 0.2 | 25 | |||
| June 14 | 4:05 PM CDT | EF0 | Le Sueur, MN | 2.2 | 25 | |||
| June 14 | 4:14 PM CDT | EF0 | Roberts, SD | 5.4 | 15 | |||
| June 14 | 4:28 PM CDT | EF0 | Rice, MN | 0.3 | 25 | |||
| June 14 | 4:33 PM CDT | EF0 | Blue Earth, MN | 2.1 | 20 | |||
| June 14 | 5:16 PM CDT | EF0 | Benton, IA | 0.2 | 10 | |||
| June 14 | 5:26 PM CDT | EF0 | Big Stone, MN | 0.8 | 10 | |||
| June 14 | 5:50 PM CDT | EF0 | Traverse, MN | 0.1 | 10 | |||
| June 14 | 7:15 PM CDT | EF0 | Stark, IL | 0.1 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.